Risk of thromboembolism, recurrent hemorrhage, and death after warfarin therapy interruption for intracranial hemorrhage.
Thromb Res. 2015 Oct 7;
Authors: Witt DM, Clark NP, Martinez K, Schroeder A, Garcia D, Crowther MA, Ageno W, Dentali F, Ye X, Hylek E, Delate T
BACKGROUND: Whether and when to resume oral anticoagulant therapy for patients who survive warfarin-related intracranial hemorrhage (ICH) remains a dilemma lacking consensus recommendations and high-quality evidence to guide clinical decision making.
OBJECTIVE: To determine the incidences of recurrent ICH, thrombosis, and death in relation to resumption or non-resumption of warfarin therapy during the 365days after incident ICH.
METHODS: We conducted a retrospective cohort study of adult patients in an integrated healthcare delivery system who were receiving warfarin therapy at the time of incident (index) ICH between 1/1/2000 and 12/31/2007 and survived to hospital discharge. The primary outcomes were recurrent ICH, thrombosis (stroke, systemic embolism, and venous thromboembolism), and all-cause mortality during the 365days following index ICH. Patients were assigned to one of two groups defined by warfarin therapy resumption after the index ICH.
RESULTS: There were 160 patients discharged from the hospital following warfarin-related index ICH; of these 54 (33.8%) resumed warfarin therapy and 106 (66.2%) did not. Recurrent ICH occurred in a numerically greater, but statistically non-significant, proportion of patients who did not resume warfarin therapy (7.6% vs. 3.7%, p=0.497). Similarly, patients who did not resume warfarin had a three-fold higher (12.3% vs. 3.7%, p=0.092) and approximately two-fold higher (31.1% vs. 18.5%, p=0.089) rates of thrombosis and all-cause mortality, respectively, during follow up.
CONCLUSION: Resumption of warfarin therapy following warfarin-associated ICH appeared not to be associated with increased risk of recurrent ICH but trended toward reduced thrombosis and all-cause mortality.
PMID: 26454758 [PubMed - as supplied by publisher]